Florida, 2003Rip Current in Florida, March 18, 2003
March 18, 2003 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 18, 9:50 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 18, 9:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST TUE MAR 18 2003
WILL UPDATE TO REMOVE MORNING FOG AND ADJUST SKY CONDITION WHERE
NEEDED. VISIBILE SATELLITE LOOP SHOWS CLOUDS STILL OVER NORTHERN
ZONES...BUT ARE LIFTING NORTH. WILL LEAVE ISOLATED POPS IN...MAY
DEVELOP A FEW THUNDERSTORMS IN THE WARM AND MOIST AIR THIS
AFTERNOON. /11
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 18, 5:00 AM CST, 8 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST TUE MAR 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATER THIS
AFTERNOON INTO TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES OUT
OF TEXAS AND INTO NORTHERN MISSISSIPPI. THE AIRMASS OVER SOUTHERN
MISSISSIPPI AND ALABAMA HAS BECOME FAIRLY DRY ALOFT. THIS DRY AIR
ALOFT COULD AID IN THE DEVELOPMENT OF ISOLATED SEVERE STORMS OVER
INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA THIS
EVENING. THE PRIMARY CONCERN WITH THESE ISOLATED STORMS WOULD BE
OCCURRENCES OF LARGE HAIL AND DAMAGING DOWNBURST WINDS.
THERE WILL ALSO BE INCREASED VALUES OF VERTICAL WIND SHEAR STARTING
TONIGHT OVER MISSISSIPPI AND ALABAMA. HOWEVER...THE STRONG
ATMOSPHERIC DYNAMICS NEEDED FOR A SIGNIFICANT RISK OF TORNADOES
LOOKS TO BE SETTING UP FURTHER NORTH ACROSS THE NORTHERN HALF OF
MISSISSIPPI.
THIS ALL CONSTITUTES A SLIGHT RISK OF SEVERE STORMS FOR ANY GIVEN
LOCATION ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR
SOUTHWEST ALABAMA LATE TODAY INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)
A RATHER LARGE LOW PRESSURE SYSTEM WILL MOVE SLOWLY EASTWARD OUT OF
THE PLAINS STATES OVER THE NEXT 2 DAYS...EVENTUALLY MOVING ACROSS
TENNESSEE ON FRIDAY. MOISTURE WILL INCREASE ACROSS THE DEEP SOUTH
AHEAD OF THIS SYSTEM...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE WEDNESDAY NIGHT INTO THURSDAY ALONG THE CENTRAL GULF COAST
REGION.
THERE IS A SLIGHT RISK OF SEVERE STORMS WITH THIS ACTIVITY WEDNESDAY
NIGHT INTO THURSDAY.
OTHERWISE...NO SEVERE OR OTHERWISE HAZARDOUS WEATHER IS EXPECTED
FRIDAY THROUGH MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED TODAY.
ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE REQUIRED
FOR THE INLAND COUNTIES OF SOUTHEAST MISSISSIPPI AND INTERIOR
SOUTHWEST ALABAMA LATER TONIGHT.
STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Rip Current, Okaloosa
- When
- March 18, 1:00 PM CST to 3:00 PM CST
- Where
- Okaloosa County, Destin
- Injuries
- 2 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.665, -86.592 (the zone’s center; the record gives no point)
Several people had to be rescued from the waters between Fort Walton Beach to east of Destin because of high surf and rip currents. Nine people had to be pulled from the water. Two required medical treatment and were transported to a local hospital. They were kept for several hours and later released. The rescues were not confined to one spot but were scattered at different locations along the beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, March 18 to 23, 2003$275,000 · 4 events
- Tornadoes and Hail in Louisiana, March 18, 2003$75,000 · F0 · 10 events
- Tornadoes and Hail in Mississippi, March 18, 2003$48,000 · F0 · 13 events
- Tornado and Damaging Winds in Texas, March 18, 2003$29,000 · F0 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 18, 20033 events
- Damaging Winds in Florida, March 18, 2003$3,000 · 50 kt wind · 2 events
- Hail in Alabama, March 18, 20030.75 in hail · 2 events
- Heavy Snow in Idaho, March 18, 20031 event
- Hail in Texas, March 18, 20030.75 in hail · 1 event
- Damaging Wind in Texas, March 18, 200355 kt wind · 1 event
- Damaging Wind in Texas, March 18, 200356 kt wind · 1 event
- High Wind in New Mexico, March 18, 2003$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347909.